January 20, 2002
Question from Millington, Tennessee, USA:
My eight year old son, diagnosed with type 1 diabetes a little over a year ago, currently takes 30 units of NPH and 3 units of Humalog at breakfast, 3 units of Humalog at dinner and 6 units of NPH at bedtime. He eats 100 grams of carbs for breakfast, lunch and dinner (total of 300 carbs) and 30 grams of carbs for each of his three snacks (total of 90) for a grand total of 390 carbs a day. My major concern is that although he’s only eight years old, he moves around like he’s 80. He doesn’t have the energy level of a child, and it’s very distressing to me, especially when we also have a healthy 12 year old son in the house who wants his brother to be involved with activities with him. The curious thing is he plays organized sports depending on the season. Currently, he’s on the town basketball team, soon it will be time for baseball, and in the fall he’s on the soccer team.
I’ve been wondering about supplements I could give him in addition to the children’s daily vitamins he already takes. I’ve mentioned my concern to his endocrinologist, but he doesn’t seem concerned. As his mom, I remember his energy level before he was diagnosed with diabetes and the difference is marked. I’ve made sure his diet isn’t high in fat thinking that would be the culprit to his sluggishness, so that’s been ruled out. Please let me know what you suggest to increase his stamina.
I’ve identified two concerns in your question. First, his fatigue may or may not be related to his diabetes. Your pediatrician should be able to help you find a strategy for eliminating his fatigue. I’m unable to identify a cause based on your e-mail alone. Second, his insulin dosing seems a little unusual. He is on 36 units of NPH and only 6 units of Humalog throughout the day. Most kids that I treat that are still on insulin injections (rather than the insulin pump) have about half of their daily dose of insulin in long acting insulin and half in Humalog. Your son currently is getting only 15% of his daily dose of insulin in Humalog. I wonder if labile blood sugars because of that “insulin inequity” could be contributing to his fatigue.
[Editor’s comment: I wonder of your son is depressed about his diabetes, and this is coming across as fatigue. The clue is that this seems to have happened since his diagnosis, and this quite common in children your son’s age. Does he feel different? Does he talk about his diabetes with his friends? Are they problems with being out at school? Is he being teased? Perhaps, he just hates it all!
At this age, children want more independence. The regimen required, particularly one in which he must do things at certain times and eat specific amounts at specific times is restrictive and wreaks havoc with a child’s longing for spontaneity and independence. In addition, he probably dislike having to take shots and test his blood sugar. Depending on his current level of responsibility for his diabetes management, your son want more help with some of the tasks.
You should have a “heart to heart” with him to explore these issues. If he is unwilling to talk or expresses some of this, it might be helpful to have meet with a mental health specialist well versed in dealing with children and the demands of diabetes. Hopefully, there is such a person on your son’s diabetes team.
I would also explore the possibility of changing your son’s regimen to a more flexible one, such as basal/bolus therapy or a pump to allow him more freedom. He then could be more flexible in terms of timing of things and food choices. You might also take over doing all his shots and blood sugar monitoring for while just to give him a break.
If your son is not currently being followed by a pediatric team, I would suggest you ask for referral to one. This team would include not only a pediatric endocrinologist, but a nurse, dietitian, and mental health specialist who could really help in sorting things out.